Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 112, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 2, 1997, 1:14 AM EST for Horry County, Marion County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 2, 1997, 1:14 AM EST (06:14 UTC)
- Expired
- Nov 2, 1997, 1:45 AM EST
- In force
- 31 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Horry County, SC, Marion County, SC
The radar
The Wilmington radar (KLTX), 68 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 2, 1:30 AM EST | Thunderstorm Wind 55 | Aynor, SC | 911 Center reported roaring winds and tree limbs down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 259 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 020613 RRA
SVRILM
SCC051-067-020645-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
114 AM EST SUN NOV 2 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
SOUTHERN MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA
* UNTIL 145 AM EST
* AT 112 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 25 MILES WEST OF MYRTLE BEACH OR 5
MILES SOUTH OF BRITTON NECK MOVING NORTHEAST AT 35 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BRITTON NECK BY 114 AM EST
JORDANVILLE BY 120 AM EST
CONWAY BY 130 AM EST
AYNOR BY 130 AM EST
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
P^ROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
LGE/JAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:10 AM EST, 4 minutes earlier.
Area forecast discussion, Nov 2, 1:10 AM EST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 110 AM EST SUN NOV 2 1997 ZFP: TRENDS IN ZONES APPEAR RIGHT ON TARGET. SOME TIMING ADJUSTMENTS WILL BE NECESSARY IN ENDING RNFL AND CLEARING THE SKIES. BELIEVE MOST OF THE CLEARING WILL BE THIS AFTN AND ERN NC CAN BE WORDED MOSTLY CLR TONIGHT. CONTINUE LIKELY MORNING POPS MOST AREAS AS VERY STRONG DYNAMICS SLINGSLOT THRU THE FA. SW WNDS MAY NEED TO BE BUMPED UP TO 15 TO 25 MPH AND GUSTY ON THE BANKS TDA AND 10 TO 20 MPH ELSEWHERE. FCST TEMPS MON IN THE MID 60S ON TRACK...BUT MAY SEE SCT MID LVL CLDS (MOSTLY SUNNY) AS YET ANOTHER VORT MAX ROUNDS THE BASE OF THE BIG E COAST TROF. CWF: CURRENT COASTAL FCST ALSO HAS TRENDS IN HAND THIS MORNING. LLJ INCREASING AND SHOULD SEE A MARKED INCREASE IN SW WNDS FM 09Z-12Z. SCA WILL REMAIN UP ON COASTAL WATERS AND SOUNDS THIS MORNING. SEAS ALREADY IN THE 6-8 FT RANGE AT THE TOWERS AND MAY BUMP SEAS UP A BIT TDA S OF HATTERAS. ONLY CHANGE TO 2ND-3RD PD FCST MAY BE TO INCREASE SW WNDS AGAIN TO 15-20 KT MON AFTN TO ACCOUNT FOR 30-35 KT LLJ ALG THE COAST IN ASSOCIATION WITH MID LVL SHORTWAVE PASSING THRU CAROLINAS. DISC: GETTING DISCUSSION OUT EARLY TO BABYSIT RADAR FOR WHAT COULD BE A BUSY MORNING. ADAP SHOWS A WEAK RISE/FALL COUPLET IN S CAROLINA THAT IS TIPPING ITS HAT THAT DYNAMIC SUPPORT IS RAPIDLY INCREASING. TONIGHTS 00Z SOUNDING HAS A LOT OF DRY AIR THAT WAS MISSING LAST NIGHT. ATMOS IS NOT VRY UNSTBL ACR@OSS COASTAL NC ATTM...BUT ANY BACKING OF LOW LVL WND FIELDS SHOULD ASSIST SOME INSTABILITY TO ADVCT FROM THE ATLC. .MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS. RVT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 12:36 AM EST | Severe Thunderstorm Warning | ILM | Williamsburg | 9 min |
| Nov 2, 12:36 AM EST | Severe Thunderstorm Warning | ILM | Williamsburg | 24 min |
| Nov 2, 1:01 AM EST | Tornado Warning | ILM | Williamsburg | 19 min |
| Nov 2, 1:24 AM EST | Tornado Warning | ILM | Horry, Marion | 31 min |
| Nov 2, 1:44 AM EST | Severe Thunderstorm Warning | ILM | Marlboro | 46 min |
| Nov 2, 1:44 AM EST | Severe Thunderstorm Warning | ILM | Georgetown, Marion | 46 min |
| Nov 2, 1:53 AM EST | Severe Thunderstorm Warning | ILM | Horry | 47 min |
| Nov 2, 2:41 AM EST | Severe Thunderstorm Warning | ILM | Horry | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.